Flood, Towner
- When
- March 30, 6:50 AM CST to March 31, 11:59 PM CST
- Where
- Towner County, 6.51 mi WNW of Hansboro to 14.8 mi NW of Zion
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 48.990, -99.500
Over the winter of 2016-2017, the most snow fell across the Devils Lake basin up into northeast North Dakota. By late March 2017, snow water equivalents in this area ranged from 3 to 4 inches, with isolated pockets of 5 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Over the winter of 2016-2017, the most snow fell across the Devils Lake basin up into northeast North Dakota. By late March 2017, snow water equivalents in this area ranged from 3 to 4 inches, with isolated pockets of 5 inches. There was even more snow in southern Manitoba, and some of this water would come down the Pembina River in northeast North Dakota. A push of warm weather which began on March 28th, started the melt in earnest. Even the low temperatures at night stayed around or just above freezing. As the snow melted, the water ponded in low spots and moved through the area drainage systems. This resulted in rural road closures from the overland flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 30, 6:13 AM CST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 713 AM CDT Thu Mar 30 2017 .UPDATE... Issued at 713 AM CDT Thu Mar 30 2017 The finger of low clouds and fog has continued to move northward, and has now pushed into the Fosston and Bemidji areas. These clouds are also down along the ND and SD border, but these have not spread northward as far. There are also clouds across northeast ND up into the northwest corner of MN. In between all these areas is a clear wedge. So all said, still expecting a mix of sun and clouds today. Finally, there are a few echoes over the northern Red River Valley, which are producing a few sprinkles. May continue these for a few more hours before they should go away. && .SHORT TERM...(Today and tonight) Issued at 405 AM CDT Thu Mar 30 2017 The main challenge today will be cloud trends and temps. South winds early this morning have remained steady or even gusty in a few locations, helping to keep temperatures up as well, especially along the Canadian border. This will help to continue the fairly rapid snowmelt up in that area. Expect to see a mix of clouds and sun today, with highs just a little cooler than yesterday. There are a few light sprinkles or showers on radar, but have seen no ground confirmation of anything. This activity should continue through sunrise then dissipate. Winds become light again tonight, so there could be a few spots with fog, but overall not expecting too much. .LONG TERM...(Friday through Wednesday) Issued at 405 AM CDT Thu Mar 30 2017 Next weak impulse brings some light pcpn into the northwest FA on Friday. Bigger effect will be more cloud cover in the west and therefore a little cooler temps there too. These rain chances then spread eastward to include most of the northern FA Friday night into early Saturday. Again, this brings more cloud cover to the north and slightly cooler highs Saturday. The flow remains progressive through the period. The flow was split with the northern stream over southern Canada and the southern stream over the southern states. The flow becomes more consolidated by the end of the period. Longwave trough west of AK shifts to the Gulf of AK. Zonal flow over southern Canada becomes a flat long wave ridge over western North America. At the beginning of the period, both the ECMWF and the GFS have shifted south. Also the GFS was trending a little slower over the past couple model runs. Toward the end of the period, the ECMWF was slower and farther south while the GFS becomes faster and farther south over the last couple model runs. Will blend the models. High temperatures about a degree or so for Sun, Mon and Tue. Wed high temps were decreased one to three degrees from yesterdays forecast. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 713 AM CDT Thu Mar 30 2017 Another day of nice flying weather is expected, especially since the gusty winds from overnight have died back down. There are some low ceilings around KFAR/KBJI and KTVF, but these should only be brief this morning. && .HYDROLOGY... Issued at 405 AM CDT Wed Mar 29 2017 Low temperatures through late week forecast to remain above freezing at night, so the snow melt will continue for areas that still have snow. The crest forecast for the Park River at Grafton has been adjusted down slightly. The pool at Homme Dam has leveled off around 1801 ft. This seems to be the pool height crest and not just a slowing down of the melt runoff with cooling temperatures overnight. The fact that the pool h&& The Red River continues to rise north of Grand Forks, with Pembina still looking to reach 43 to 45 feet around April 3. Hallock reached moderate flood stage and is expected to crest around 807.0 feet sometime Thursday afternoon before beginning to recede. Melting continues across the Pembina River basin, with both Walhalla and Neche around minor flood stage. The forecasts currently show Walhalla at minor flood stage, and Neche is still forecast to eventually rise to major flood stage Saturday evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Godon LONG TERM...Godon/JH AVIATION...Godon HYDROLOGY...JH
Hazardous Weather Outlook National Weather Service Grand Forks ND 417 AM CDT Thu Mar 30 2017 MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ026>030-038-039- 049-052-053-310930- West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland- 417 AM CDT Thu Mar 30 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ004-NDZ006>008-014>016-024-054-310930- Kittson-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Western Walsh County- 417 AM CDT Thu Mar 30 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Snowmelt continues to contribute to rises on area rivers and some overland ponding. See the latest flood statements and warnings for additional information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678201, 678202, 678203.